Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 4, 2022, 5:51 PM EDT for Elliott County, Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 5:51 PM EDT (21:51 UTC)
- Expired
- Sep 4, 2022, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
640
WGUS53 KJKL 042151
FFWJKL
KYC063-175-050045-
/O.NEW.KJKL.FF.W.0082.220904T2151Z-220905T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
551 PM EDT Sun Sep 4 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Elliott County in east central Kentucky...
Central Morgan County in southeastern Kentucky...
* Until 845 PM EDT.
* At 551 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
West Liberty, Sandy Hook, Henry, Steele, Lenox, Lick Branch, Pomp,
Licking River, Liberty Road, Isonville, Dehart, Woodsbend,
Twentysix, New Cummer, Grassy Creek and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3785 8335 3794 8339 3815 8301 3809 8296
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN2 follow-up statements
318
WGUS73 KJKL 042212
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
612 PM EDT Sun Sep 4 2022
KYC063-175-050045-
/O.CON.KJKL.FF.W.0082.000000T0000Z-220905T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elliott KY-Morgan KY-
612 PM EDT Sun Sep 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS
EVENING FOR SOUTHEASTERN ELLIOTT AND CENTRAL MORGAN COUNTIES...
At 612 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Rainfall amounts range from 1.5 to 2.5
inches across portions of the warned area. Up to an additional inch
of rainfall is expected between 6:15 and 7:00 PM. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
West Liberty, Sandy Hook, Henry, Steele, Lenox, Lick Branch, Pomp,
Licking River, Liberty Road, Isonville, Dehart, Woodsbend,
Twentysix, New Cummer, Grassy Creek and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3785 8335 3794 8339 3815 8301 3809 8296
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN008 WGUS73 KJKL 050039 FFSJKL Flash Flood Statement National Weather Service Jackson KY 839 PM EDT Sun Sep 4 2022 KYC063-175-050049- /O.EXP.KJKL.FF.W.0082.000000T0000Z-220905T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elliott KY-Morgan KY- 839 PM EDT Sun Sep 4 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT THIS EVENING FOR SOUTHEASTERN ELLIOTT AND CENTRAL MORGAN COUNTIES... The heavy rain has ended and high water is receding. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1100 PM EDT Monday for portions of east central Kentucky, northeast Kentucky, south central Kentucky and southeast Kentucky. LAT...LON 3785 8335 3794 8339 3815 8301 3809 8296 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 5:29 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 4, 5:29 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 529 PM EDT Sun Sep 4 2022 .SHORT TERM...(This evening through Monday night) Issued at 529 PM EDT SUN SEP 4 2022 Little has changed since yesterday. Late this afternoon a large, weak, slow moving upper level trough extends from eastern TX to the Great Lakes, where it meets up with a more progressive trough in the prevailing westerlies aloft. Upper level ridging is off the southeast coast. In between, our flow is from the southwest over a very long fetch, bringing deep tropical moisture over the region. At the surface, a high pressure ridge remains near the East Coast. Flow around the west side of the surface ridge is bringing warm and humid air northward across the region. The flow continues to have a downslope component in the JKL forecast area, especially the eastern counties. However, the flow is very weak, and the drying influence is minimal. The setup is producing showers and thunderstorms, especially since diurnal destabilization occurred. Models show precipitable water generally from 1.75-2 inches. This scenario will change very little through Monday evening. Features focusing convection are very weak and difficult to pin down. Areas of showers and thunderstorms will likely persist into this evening, but eventually show diminishing coverage as heating is lost. The GFS and the HRRR indicate another uptick in activity toward dawn, with the NAM following suit during Monday morning. Have followed this general trend in the forecast. If this is the case, it could keep activity later in the day Monday somewhat more limited by inhibiting heating. However, confidence is not very high in the evolution. With weak flow, high atmospheric moisture content, and forecast soundings showing thin CAPE in the column, conditions favor heavy rainfall. However, very weak features, weak inflow, and lack of organization would probably keep any hydro problems fairly localized. A Flood Watch into Monday evening was inherited and let it ride to cover this threat. The upper level trough will continue to slowly advance, especially on the northern end as it gets dragged along by the more progressive trough in the prevailing westerlies. By the end of Monday night, this will make our flow aloft a bit more zonal, and the highest precipitable water is expected to shift eastward. Weak surface low pressure is expected to develop east of the Appalachians Monday night, and this will result in very little low level flow in our area. The combination of factors should reduce our heavy rain threat. .LONG TERM...(Tuesday through Sunday) Issued at 335 PM EDT SUN SEP 4 2022 A very active weather pattern is anticipated in the extended, as a series of upper level troughs, sluggish surface fronts, and perhaps a closed low all make their way through the region. The most active periods will be during the afternoon and early evening hours from Tuesday on into the upcoming weekend. Persistent and at times widespread cloud cover, along with repeated rounds of rainfall, will keep temperatures below normal each day. Daytime highs in the upper 70s to lower 80s are on tap because of this. Nightly should bottom out in the mid 60s on average. Winds will be either out of the light and out of south or light and variable during the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 234 PM EDT SUN SEP 4 2022 Mainly VFR conditions were present to start the period, but ceilings were common. Spotty showers/thunderstorms were beginning to develop around the area. They will increase in coverage, peaking during the late afternoon or early evening, and will bring localized IFR or worse conditions. However, timing/location is too problematic to include anything more than VCTS in TAFs. The activity should diminish after about 00Z. Another increase in showers is forecast around dawn, with most places expecting rain on Monday morning. This will probably lead to VLIFR conditions, except for extreme eastern KY, where downslope low level flow may provide enough drying influence to spare that area and allow VFR conditions to persist. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for KYZ044-050>052-058>060- 068-069-079-080-083>087-104-106>117-119. && SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Sep 4, 4:41 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 441 PM EDT Sun Sep 4 2022 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 051100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez 441 PM EDT Sun Sep 4 2022 ...A FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are forecast, particularly through the evening hours, and a few of these could produce locally heavy rainfall and lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms on Monday into Monday evening could produce heavy rainfall and lead to localized flash flooding. Thunderstorms are also possible at times from Tuesday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday evening. KYZ088-118-120-051100- Harlan-Letcher-Pike- Including the cities of Cumberland, Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 441 PM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible, and a few of them could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday into Monday night, and could produce locally heavy rainfall. Thunderstorms are also possible at times from Tuesday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:31 PM EDT | Areal Flood Advisory | JKL | Martin | 119 min |
| Sep 3, 11:45 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming | 4 hr |
| Sep 4, 12:26 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Sep 4, 4:11 AM EDT | Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 43 hr |
| Sep 4, 5:54 AM EDT | Areal Flood Advisory | JKL | Elliott, Menifee, Morgan, Rowan, Wolfe | 3 hr |
| Sep 4, 4:10 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Sep 4, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Perry | 113 min |
| Sep 4, 4:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin | 2 hr |
| Sep 4, 5:04 PM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin | 116 min |
| Sep 4, 5:18 PM EDT | Areal Flood Advisory | JKL | Clay, Knox | 117 min |
| Sep 4, 5:33 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 18 min |
| Sep 4, 5:37 PM EDT | Areal Flood Advisory | JKL | Perry | 3 hr |
| Sep 4, 6:01 PM EDT | Areal Flood Advisory | JKL | Leslie | 119 min |
| Sep 4, 6:20 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Owsley | 115 min |
| Sep 4, 6:53 PM EDT | Areal Flood Advisory | JKL | Bell | 112 min |
| Sep 4, 6:55 PM EDT | Areal Flood Advisory | JKL | Menifee | 2 hr |
| Sep 4, 6:59 PM EDT | Areal Flood Advisory | JKL | Leslie | 4 hr |
| Sep 4, 7:24 PM EDT | Areal Flood Advisory | JKL | Knott | 4 hr |
| Sep 4, 7:30 PM EDT | Areal Flood Advisory | JKL | Bell, Knox | 2 hr |
| Sep 4, 7:48 PM EDT | Flash Flood Warning | JKL | Bell, Knox | 3 hr |
| Sep 4, 7:59 PM EDT | Areal Flood Advisory | JKL | Leslie | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.